Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 441, NWS Norman, OK

June 18, 2004Greer County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 18, 2004, 3:02 PM CDT for Greer County, Kiowa County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 3:02 PM CDT (20:02 UTC)
Expired
Jun 18, 2004, 3:45 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Greer County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KOUN 182002
SVROKC
OKC055-075-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREER COUNTY IN SOUTHWEST OKLAHOMA
  WESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ALTUS RESERVOIR...MOVING NORTH
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS RESERVOIR...GRANITE...LONE
  WOLF AND QUARTZ MOUNTAIN STATE PARK.

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY.

LAT...LON 3481 9941 3481 9924 3506 9911 3508 9943

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT FRI JUN 18 2004

.DISCUSSION...
IN ADDITION TO THE STORMS ALONG THE RED RIVER THIS AFTERNOON,
TONIGHT APPEARS TO BE THE BEST OPPORTUNITY FOR WIDESPREAD RAIN.
STORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST CO/NORTHEAST NM AREA
AND FORM A COMPLEX THAT SHOULD MOVE INTO NORTHWEST OK LATE THIS
EVENING AND ACROSS CENTRAL OK OVERNIGHT. WITH THE SYNOPTIC FRONT
PUSHING INTO NORTHERN OK AND STRONG UPSLOPE BOUNDARY LAYER FLOW INTO
CO AND NM, POPS HAVE BEEN RAISED TO CATEGORICAL. THESE AREA OF RAIN
IS EXPECTED TO BE AROUND CENTRAL OK AT SUNRISE DRIFTING ACROSS
EASTERN COUNTIES BY MIDDAY.

AS THE SURFACE HIGH MOVES OUT OF THE MID-MISSOURI VALLEY SATURDAY,
THERE SHOULD BE LESS UPSLOPE TO OUR WEST FOR STORMS SATURDAY NIGHT -
POPS REMAIN IN THE CHANCE CATEGORY. SUNDAY NIGHT SEEMS TO BRING THE
LEAST LIKELY CHANCE FOR STORMS THROUGH THIS PERIOD. THE NEXT
SYNOPTIC FRONT TO AFFECT OK IS EXPECTED LATE MONDAY OR EARLY TUESDAY
WHICH WILL BRING INCREASED CHANCES OF RAIN ONCE AGAIN.

THE ONSET AND LOCATION OF AFTERNOON STORMS WILL BE SIGNIFICANTLY
MODULATED BY THE POSITION OF MESOSCALE BOUNDARIES FROM THE STORMS
COMPLEXES EACH NIGHT.

THIS GENERAL PATTERN SHOULD CONTINUE INTO LATE WEEK POSSIBLY
COMPLICATED BY A WEAK UPPER TROUGH OVER WEST TX TO THE WEST OF THE
FLAT RIDGE. LOW POPS REMAIN THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  77  68  89 /  70  60  30  20
HOBART OK         69  81  67  90 /  70  50  30  10
WICHITA FALLS TX  73  89  71  93 /  60  40  30  10
GAGE OK           63  74  63  88 /  90  40  30  10
PONCA CITY OK     64  73  66  86 /  60  40  30  20
DURANT OK         73  85  72  91 /  50  50  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9
Hazardous weather outlook, Jun 18, 11:58 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT FRI JUN 18 2004

OKZ004>048-050>052-TXZ083>090-191200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN AND CENTRAL OKLAHOMA...
AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS THIS AFTERNOON IN
WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... THEN EXPAND
EAST THIS EVENING AND OVERNIGHT.  STORMS SHOULD DIMINISH BELOW
SEVERE LEVELS AROUND 2 TO 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
WARM... MOIST... AND UNSTABLE AIR... ALONG WITH NUMEROUS SURFACE
BOUNDARIES LEFT OVER FROM PREVIOUS STORMS... WILL REMAIN OVER THE
REGION THROUGH TONIGHT. ONE OF THESE BOUNDARIES IS THE FOCUS
FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS LATE THIS MORNING AND COULD DEVELOP INTO WESTERN
OKLAHOMA THIS AFTERNOON. AFTERNOON HEATING WILL CONTINUE TO CAUSE
STORMS TO BREAK THROUGH THE CAPPING INVERSION THIS AFTERNOON AND
EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. IF
STORMS DEVELOP IN WESTERN OKLAHOMA...WIND PROFILES WILL BE
SUPPORTIVE OF SUPERCELL STORMS THAT WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY A FEW TORNADOES.

MUCH LIKE LAST NIGHT... STORMS IN THE HIGH PLAINS OF COLORADO AND
NEW MEXICO AND THOSE IN THE TEXAS PANHANDLE ARE EXPECTED TO ORGANIZE
INTO A CLUSTER OR CLUSTERS OF STORMS LATE IN THE EVENING AND
OVERNIGHT... AND MOVE EAST ACROSS THE REST OF THE SLIGHT RISK AREA.
ONCE THAT HAPPENS... THE PRIMARY RISKS WILL BE HEAVY RAIN... STRONG
WINDS... AND MARGINALLY SEVERE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
FROM SATURDAY THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY...JUNE 19.

MAXWELL

In the hours before

Local storm report, Jun 18, 10:57 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1057 AM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             20 E MAY                36.62N 99.39W
06/17/2004  0.88 INCH        HARPER             OK   PUBLIC

1030 PM     TSTM WND GST     20 E MAY                36.62N 99.39W
06/17/2004  60 MPH           HARPER             OK   PUBLIC

            ESTIMATED WIND SPEED

1030 PM     HAIL             11 N WOODWARD           36.59N 99.39W
06/17/2004  0.88 INCH        WOODWARD           OK   PUBLIC

1030 PM     TSTM WND GST     11 N WOODWARD           36.59N 99.39W
06/17/2004  60 MPH           WOODWARD           OK   PUBLIC

            ESTIMATED WIND SPEED

1130 PM     TSTM WND GST     8 W INGERSOLL           36.80N 98.54W
06/17/2004  60 MPH           WOODS              OK   PUBLIC

            ESTIMATED WIND SPEED

1130 PM     TSTM WND DMG     4 NNE DACOMA            36.71N 98.54W
06/17/2004                   WOODS              OK   PUBLIC

            HAY BARN BLOWN DOWN

&&

KT/JP
Special weather statement, Jun 18, 11:52 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI JUN 18 2004

OKZ044-TXZ086-090-181710-
CLAY TX-COTTON OK-WICHITA TX-
1152 AM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON AND WICHITA
COUNTIES.

A STRONG THUNDERSTORMS WAS LOCATED 7 MILES WEST OF BURKBURNETT
...MOVING EAST AT 10 MPH. ANOTHER THUNDERSTORM WAS STRENGTHENING
OVER THE SOUTH SIDE OF WICHITA FALLS MOVING NORTHEAST.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CLAY...COTTON AND WICHITA COUNTIES...INCLUDING THE CITIES
OF BURKBURNETT AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Jun 18, 12:12 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     LOYAL                   35.97N 98.12W
06/18/2004  60 MPH           KINGFISHER         OK   OTHER FEDERAL

            ESTIMATED BY OFF DUTY POST OFFICE EMPLOYEE

&&

PIKE
Special weather statement, Jun 18, 12:47 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1247 PM CDT FRI JUN 18 2004

OKZ045-181800-
JEFFERSON OK-
1247 PM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN THE RYAN AND SUGDEN AREA AT
1247 PM CDT...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 18, 2:02 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT FRI JUN 18 2004

OKZ046-181915-
CARTER OK-
202 PM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR GRAHAM AT 202 PM CDT...MOVING
SLOWLY NORTH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN CARTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 18, 2:07 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT FRI JUN 18 2004

OKZ041-181915-
MURRAY OK-
208 PM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED NEAR DOUGHERTY AT 208 PM CDT. THE
STORM WAS DRIFTING SLOWLY NORTH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN MURRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS. BOATERS ON THE LAKE OF THE ARBUCKLES SHOULD RETURN TO
SHORE AND TAKE SHELTER.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningOUNEllis, Harper35 min
Jun 17, 9:48 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills42 min
Jun 17, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward45 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 17, 11:03 PM CDTTornado WarningOUNWoods27 min
Jun 17, 11:18 PM CDTTornado WarningOUNAlfalfa, Woods27 min
Jun 17, 11:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Major46 min
Jun 17, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
Jun 18, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher43 min
Jun 18, 3:25 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningOUNGreer47 min
Jun 18, 5:31 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Jun 18, 6:05 PM CDTSevere Thunderstorm WarningOUNDewey40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.